Alert archive / Maryland / Dense Fog Advisories in 2007

Dense Fog Advisory 4, NWS Philadelphia/Mount Holly

October 4, 2007Kent County, New Castle County, Sussex County, Delaware; 5 counties in Maryland

NWS Philadelphia/Mount Holly issued this dense fog advisory at Oct 4, 2007, 3:32 AM EDT for Kent County, New Castle County, Sussex County, Delaware; 5 counties in Maryland. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2007, 3:32 AM EDT (07:32 UTC)
Expired
Oct 4, 2007, 9:00 AM EDT
In force
5 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Kent County, DE, New Castle County, DE, Sussex County, DE, Caroline County, MD, Cecil County, MD, Kent County, MD, Queen Anne's County, MD, Talbot County, MD

The radar

The Dover AFB radar (KDOX), 45 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 7.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2007-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2007-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KPHI 040732
NPWPHI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 AM EDT THU OCT 4 2007

DEZ001>004-MDZ008-012-015-019-020-041300-
/O.NEW.KPHI.FG.Y.0004.071004T0732Z-071004T1300Z/
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON
332 AM EDT THU OCT 4 2007

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A DENSE
FOG ADVISORY, WHICH IS IN EFFECT UNTIL 9 AM EDT THIS MORNING.

WIDESPREAD DENSE FOG HAS DEVELOPED ACROSS THE REGION WITH MANY
LOCATIONS EXPERIENCING VISIBILITIES OF ONE QUARTER OF A MILE OR
LESS. VISIBILITIES ARE EXPECTED TO IMPROVE BY MID MORNING.

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. MOTORISTS SHOULD SLOW DOWN
AND EXERCISE EXTREME CAUTION. USE LOW BEAM HEADLIGHTS ONLY AND
MAINTAIN A SAFE DRIVING DISTANCE AWAY FROM OTHER VEHICLES.

$$

GORSE

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this dense fog advisory went out at Oct 4, 1:45 AM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Oct 4, 1:45 AM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
145 AM EDT THU OCT 4 2007

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER OVER THE
REGION THROUGH REMAINDER OF THE WEEK, BRINGING IN UNSEASONABLY WARM
TEMPERATURES. A COUPLE OF DISTURBANCES WILL TRACK NORTH OF THE
REGION AND HAVE LITTLE IMPACT ON OUR WEATHER. A COLD FRONT WILL
APPROACH THE REGION BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
THE MAIN CONCERN FOR THE OVERNIGHT AND PART OF THURSDAY MORNING WILL
BE THE POTENTIAL FOR LOCALLY DENSE FOG TO FORM. IR SATELLITE IMAGERY
SHOWS LESS STRATUS COVERAGE COMPARED TO 24 HOURS AGO. HOWEVER, THERE
IS SOME CONTINUING TO EXPAND ACROSS EASTERN NEW JERSEY AND PARTS OF
DELAWARE. WE DO HAVE A LOT OF CIRRUS MOVING ACROSS THE CWA,
ESPECIALLY ACROSS THE NORTHERN HALF. THIS IS RELATED TO THE
WEAKENING COLD FRONT TO OUR WEST ALONG WITH AN UPPER-LEVEL JET.

NEARBY 00Z RAOBS HAVE LESS MOISTURE IN THE LOWEST PART OF THE
ATMOSPHERIC COLUMN, AND THE SUBSIDENCE INVERSION APPEARS TO HAVE
RISEN A BIT FROM EARLIER. THIS COULD POINT MORE TO RADIATIONAL FOG
DEVELOPMENT OPPOSED TO WIDESPREAD STRATUS. THE CIRRUS MOVING ACROSS
MAY CUT DOWN ON SOME THE RADIATIONAL COOLING EFFECTS. MOST OF THE
MODEL GUIDANCE HINTING AT A FOG POTENTIAL OVERNIGHT HOWEVER THE ETA
MOS CONTINUES TO BE MORE AGGRESSIVE REGARDING STRATUS DEVELOPMENT.
GIVEN THAT THERE IS SOME ALREADY OUT THERE, WE WILL CONTINUE THE
IDEA OF AREAS OF FOG EAST OF A LINE EXTENDING ROUGHLY FROM
SMQ-TTN-PHL-ILG. WEST OF THIS LINE WE HELD THE FOG MENTION AS JUST
PATCHY. AS DEW POINTS CONTINUE TO POOL ESPECIALLY EAST OF THE
AFOREMENTIONED LINE, THERE COULD BE AREAS OF LOCALLY DENSE FOG. WE
ARE NOT CONFIDENT ENOUGH TO GO WITH A DENSE FOG ADVISORY ATTM,
HOWEVER WE DID INCLUDE A MENTION OF LOCALLY DENSE FOG. WE WILL
UPDATE THE HAZARDOUS WEATHER OUTLOOK TO HIGHLIGHT THIS POTENTIAL,
AND MONITOR SATELLITE AND SURFACE OBSERVATIONAL TRENDS THROUGH THE
OVERNIGHT. FOR NOW, WE DID NOT INCLUDE ANY MENTION OF DRIZZLE.

WE ADJUSTED SOME LOW TEMPERATURES UPWARD A FEW DEGREES BASED ON
CURRENT AND FORECAST DEW POINTS. ALL THE HOURLY GRIDS WERE UPDATED
TO REFLECT CURRENT CONDITIONS AND ANTICIPATED TRENDS THROUGH THE
OVERNIGHT AND THURSDAY.

THE FOG WILL LIKELY HANG AROUND FOR A TIME THURSDAY MORNING
BEFORE BURNING OFF. THE AIRMASS CONTINUES TO BE RATHER TOASTY,
THEREFORE AFTERNOON HIGH TEMPERATURES WILL BE ON THE WARM SIDE.
THERE IS THE POSSIBILITY OF SOME RECORD HIGH TEMPERATURES BEING
APPROACHED, ESPECIALLY IF WE SEE A GOOD AMOUNT OF SUNSHINE.
AS A SIDE NOTE, THE GFS MOS WAS CLOSER TO THE ACTUAL HIGH
TEMPERATURES FOR TODAY /WEDNESDAY/ AS THE ETA MOS WAS TOO COOL.
SEE THE CLIMATE SECTION BELOW FOR THURSDAYS RECORD HIGH
TEMPERATURES.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE REMAINS IN CONTROL OF THE WEATHER USHERING IN
UNSEASONABLY WARM TEMPS, WHICH ARE 10+ DEGREES ABOVE NORMAL. LEANED
MORE TOWARD THE MET TEMPS AS THE MAV SEEMED TOO HIGH AT THIS TIME.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
NOT MUCH HAPPENING IN THE EXTENDED. HIGH PRESSURE REMAINS THE
DOMINANT FEATURE WITH A COLD FRONT APPROACHING FOR MIDWEEK.
CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE PRECIP, ESPECIALLY SINCE
THE MODELS HAVE NOT BEEN DOING WELL THIS FAR OUT. WE WILL LET
LATER SHIFTS RE-EVALUATE PRECIP FOR THIS PERIOD.

WITH A SOUTH/SOUTHEASTERLY FLOW IN PLACE, MOISTURE WILL BE RIPE IN
THE REGION. WE KEPT THE PERIOD DRY, EXCEPT FOR THE EXPECTED FROPA
MON NIGHT INTO TUES, BUT SHOWERS ARE POSSIBLE IF ANY SHORTWAVES
HAPPEN TO MOVE THROUGH REGION.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES FOR THURSDAY, OCTOBER 4TH...

PHILADELPHIA.....88 IN 1941.
WILMINGTON.......88 IN 1941.
TRENTON..........85 IN 1967.
ATLANTIC CITY....87 IN 1954.
ALLENTOWN........86 IN 1926.
READING..........87 IN 1941.
MOUNT POCONO.....78 IN 1943.
GEORGETOWN.......91 IN 1954.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
BY 0530Z, LOW CLOUDS AND FOG HAD OVERSPREAD MUCH OF SOUTHERN NEW
JERSEY, INCLUDING KACY AND KMIV.  THE IFR CONDITIONS WERE BEGINNING
TO ENCROACH UPON OUR TAF SITES ALONG THE DELAWARE RIVER, KILG, KPHL,
KPNE AND KTTN.

FOR KABE AND KRDG, THE ONSET OF ANY IFR CEILING OR VISIBILITY VALUES
SHOULD BE DELAYED UNTIL AFTER 08Z.  THERES NOT AS MUCH OF A PUSH
BEHIND THE LOW LEVEL MOISTURE AS THERE WAS LAST NIGHT.  AROUND
0530Z, THE VISIBILITY VALUES AT BOTH LOCATIONS WAS DROPPING SLOWLY
AS A RESULT OF RADIATIONAL COOLING AND NOT SO MUCH FROM FOG
ADVECTING INTO THOSE AREAS.

IT APPEARS AS THOUGH IFR CONDITIONS WILL AGAIN PERSIST THROUGH THE
EARLY MORNING HOURS, WITH IMPROVING CONDITIONS BETWEEN 13Z AND 16Z.
WERE FORECASTING VFR CONDITIONS FROM 16Z ONWARD, EXCEPT AT KTTN.
FOR KTTN, WERE KEEP THE LOWER CONDITIONS IN FOR AN EXTRA HOUR SINCE
THEY SHOULD BE CLOSER TO THE CORE OF THE DEVELOPING LOW CLOUDS AND
FOG WHICH SHOULD CONTINUE TO EXPAND NORTHWARD DURING THE NIGHT.

FOR THIS AFTERNOON, WE SHOULD SEE A SOUTHERLY WIND AROUND 6 OR 8
KNOTS, ALONG WITH SCATTERED CUMULUS, SIMILAR TO WEDNESDAY
AFTERNOON.  THE WIND SHOULD BECOME LIGHT AND VARIABLE AT MOST
LOCATIONS AFTER SUNSET.

FOR KMIV AND KACY, WELL HINT AT SOME LOW CLOUDS AGAIN AFTER 04Z
FRIDAY.  WELL ADDRESS THE POSSIBILITY OF LOW CONDITIONS AGAIN FOR
OUR OTHER SIX TAFS SITES AFTER 06Z FRIDAY IN THE NEXT SET OF
SCHEDULED TAFS.

&&

.MARINE...
SEAS BOUNCING BACK AND FORTH BETWEEN 4 AND 5 FEET WITH LITTLE
INCREASE EXPECTED OVERNIGHT. THEREFORE, SMALL CRAFT ADVISORY HAS
BEEN DISCONTINUED. THE WAVE ENERGY IS PURE EASTERLY SWELLS RUNNING 9
TO 10 SECONDS AS THE HIGH PRESSURE REMAINS ANCHORED OVER THE WESTERN
ATLANTIC. THREE FT WAVES NEARSHORE. VERY LITTLE CHANGE IN THE
OVERALL PICTURE NEXT SEVERAL DAYS AS THE HIGH REMAINS WHERE IT IS
AND WINDS REMAIN LIGHT.

WITH THE OCEAN TEMPERATURES NOW COOLER THAN THE OVERLYING
UNSEASONABLY WARM AIR, FOG WILL BE ALONG THE COAST THE NEXT SEVERAL
DAYS. THE DEW POINT TEMPERATURES ARE CLOSE TO THE SSTS AND WITH
LIGHT WINDS EXPECT THE VSBY TO DROP TO LESS THAN ONE MILE.

RIP CURRENTS: THE UNSEASONABLY WARM WEATHER COUPLED WITH WARM WATER
TEMPERATURES WILL PROBABLY DRAW SOME FOLKS INTO THE SURF. IF SO,
PLEASE BE ADVISED THAT THE WEATHER CONDITIONS WILL ENHANCE THE
DEVELOPMENT OF RIP CURRENTS NEARING A MODERATE RISK. THEREFORE, DO
NOT ENTER THE SURF AFTER DARK, AND NEVER GO IN THE WATER ALONE
ESPECIALLY IF YOU ARE NOT A GOOD SWIMMER.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...MEOLA
NEAR TERM...GORSE
SHORT TERM...MEOLA
LONG TERM...MEOLA
AVIATION...IOVINO
MARINE...EBERWINE
CLIMATE...GORSE
Hazardous weather outlook, Oct 3, 10:29 PM EDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1029 PM EDT WED OCT 3 2007

NJZ001-007>010-PAZ054-055-060>062-067>069-040930-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
1029 PM EDT WED OCT 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>003-MDZ008-012-015-019-020-NJZ012-013-015>023-027-PAZ070-071-
040930-
NEW CASTLE-KENT DE-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
1029 PM EDT WED OCT 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

AREAS OF FOG, LOCALLY DENSE WITH VISIBILITIES OF A QUARTER OF A
MILE OR LESS, WILL BE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF FOG, LOCALLY DENSE WITH VISIBILITIES OF A QUARTER OF A
MILE OR LESS, WILL BE POSSIBLE THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-040930-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
1029 PM EDT WED OCT 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT

AREAS OF FOG, LOCALLY DENSE WITH VISIBILITIES OF A QUARTER OF A
MILE OR LESS, WILL BE POSSIBLE ESPECIALLY LATE TONIGHT.

AN INCREASED RISK FOR ENHANCED RIP CURRENTS CONTINUES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF FOG, LOCALLY DENSE WITH VISIBILITIES OF A QUARTER OF A
MILE OR LESS, WILL BE POSSIBLE THURSDAY MORNING.

THERE WILL BE AN INCREASED RISK FOR ENHANCED RIP CURRENTS ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-040930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1029 PM EDT WED OCT 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT

AREAS OF FOG, LOCALLY DENSE WITH VISIBILITIES OF A QUARTER OF A
MILE OR LESS, WILL BE POSSIBLE ESPECIALLY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF FOG, LOCALLY DENSE WITH VISIBILITIES OF A QUARTER OF A
MILE OR LESS, WILL BE POSSIBLE THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Dense Fog Advisories in Maryland, 2007Dense Fog Advisories in Delaware, 2007Every dense fog advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.